I describe myself as an ‘accidental advocate’ for skin cancer awareness. I was first diagnosed with skin cancer in 1995, basal cell carcinoma. I’ve had numerous other basal cells since then, and one squamous cell. In 2015, I made a Facebook post detailing my most-recent skin cancer surgery, along with photos of my recovery. The post was shared globally and picked up by numerous media outlets, which put me on the path that I’m on now – spreading awareness in hopes that others can avoid having to go through what I’ve been through. I’m thankful for this site, as skin cancer can be a lonely cancer, and I love how this site not only helps us learn more about skin cancer, but lets us know we aren’t alone in our battles.
I wanted to be a dietitian because my boyfriend at the time mentioned I was really good at staying healthy and trying to help him and my family stay on the right track. I laugh because I know God let me hold on to that unrealistic career goal and Mr. not-so-right before he hit 2 birds with 1 stone and pointed me to a dermatologist. 4 surgeries later, almost 100 stitches on my face, and surrounded by 40,000 college kids, my life perspective changed dramatically. I never thought I would be an advocate, until I noticed saying I was “in a knife fight” or “My cat got me again” really didn’t justify the massive scar down my face, so I started to tell the story. More people listened, more people related, and I started to receive more messages that ended with “I told my friend to stop tanning and showed her your pictures.” So, I’m here because it takes one voice to connect with others.
Something similar. I was diagnosed with advanced squamous on my gace in 202 – three year old at home – full professorship. First Mohs with plastic surgeon closing. 156 internal and external stitches. A few weeks and they barely noticed.
Round two during unexpected divorce with little support. Success, but was told couldn’t do grafting after this, do or tissue would always look like the scarecrow.
Hi @edugatr! When we think about the struggle to get through a new diagnosis and treatment, other aspects of life that are stressful can make it even harder. I am glad the plastic surgeon was so successful, but sorry to hear the options are now more limited. How are you doing with this third round? We are thinking of you! – Nina, SkinCancer.net Team
I was an avid tanner (outdoors and tanning beds) for more than half of my life by the time I was diagnosed with melanoma in 2007. Since then, I have had three basal cell surgeries and countless precancerous spots burned from my face and upper body. I am now in the stage of life where Efudex has entered my vocabulary and become a huge part of my life. Treating my chest once yearly for recurring precancerous spots, I have begun to become more vocal about my struggle. This summer, I had the displeasure of using Efudex on my face. There is just no other experience like this topical chemotherapy. I posted two videos on Facebook detailing my experience and urging others to practice sun safety and wear sunscreen regularly. My videos led me to this wonderful opportunity! I have since had many people tell me they have either stopped tanning or have added sunscreen to their daily routines. Every little bit of advocacy helps.
I’m so glad you found us! Efudex is a difficult treatment, without a doubt! I’ve used it four times and, yes, it can make you nauseated. I’m so sorry you have had to deal with family members who are insensitive. People can really be something else. I’ve written a few pieces on using Efudex. This one might help you out. Please keep me posted on your progress. We are here for you any time! https://skincancer.net/life-with-skin-cancer/my-journey-with-efudex-in-photos/
Hi! I’m really glad I found a current group of people going through the same thing as me! I just finished a 14 day treatment on my face with Efudex. I have 12 more days to go on my arms and hands. I have a high tolerance for pain, but this is over-the-top miserable! I’m not sure I would have done this if I had known it would be this bad. The best way to describe the feeling on my face is like having a heavy mask soaked in hot sauce pressed down onto my face! My arms and hands itch like crazy, even after taking Benedryl. I’ve read that my face should be healed within a week or two. I use Aquaphor on my face after I shower and in the morning after I wash my face. I can’t go out in public because my face looks like a package of hamburger! Fortunately, I am a preschool teacher and I have two more weeks off before I go back to work again. What I’m going through seems pretty typical, but at this stage of the game, I’m feeling pretty down. My doctor never discussed with me what would happen, and he never even wanted to see me anytime during this process to make sure I was reacting properly to the medication. I researched online and saw many images and read many stories of people’s experience, but still chose to march forward! I’ve been in contact with the nurse and she said I should be seen a month after I stop the treatment on my face. She told me to use the Aquaphor and to take the Benedryl for the itching. I’ve been off the Efudex on my face for almost 48 hours and there has been no change in the healing process on my face. My hands and face have reacted well from the Efudex. I guess I may still be having new eruptions.
Is all this normal? Am I overreacting? I guess not knowing is causing me to feel down. It seems weird that the dr would not want to see me. Even though I read up on Efudex before I started the treatment, I just didn’t expect to feel so lousy. Any comments would be appreciated!
Hi there! Oh my goodness! First let me say, you sound like you are reacting in a very typical way. If you just stopped two days ago, you are still in the healing process and will have some hard days ahead. As your skin sort of withdraws from the cream, your skin will get really fired up. Keep cold compresses handy. I like to put mine on a layer of plastic wrap so it doesn’t stick to my raw skin. I agree with the Benadryl. It can come in handy with helping you sleep as well. Keep yourself hydrated. I use Vanicream lotion during healing—be warned any lotion may sting like bees when applied after a shower.
I’m glad you have those two extra weeks to recover! I’m also a teacher and treated my face last summer. It’s tough enough, but having those babies have to see it makes it more stressful. I treated my lips this spring and answered a lot of questions from students for sure.
You definitely are not overreacting. Doctors seem to tell patients very little as far as reactions go. We all react at different rates and side effects vary greatly. You really sound like you react similarly to me. My doctor also does not see me until I have healed. But do not feel like you are restricted from asking your doctor about concerns along the way. Your nurse or doctor can help put your mind at ease when you have concerns.
You will make it through this. I assure you! It is VERY normal to feel down. This is a huge blow to your system and impacts your self esteem. We are here for you. If you search “Efudex” here at skincancer.net, you’ll find several pieces about the treatment and tips. Keep us updated on your healing! You might want to join the Facebook support group I’m a member of. You can find it by searching “fluorouracil aka Efudex” and clicking “join.” It’s a wonderful community! April, Skincancer.net, Moderator
Thank you, April! Your comments were very reassuring! I found the Facebook page and look forward to being a part of the group. The support of others who have experienced what I’m going through has already been beneficial.
Hi! I have a couple of questions about the recovery phase. As I posted yesterday, I finished my two week course of application of Efudex on my entire face last Wednesday. My chin is hard and thick with scabs. My forehead is slowly flaking, along with a few spots on my cheek. I have several spots all over my entire face that just seem to be extremely red. They don’t look like they came all the way up to the surface of the skin. The spots are just very red. Does that mean that the two weeks of applying Efudex may not have been long enough? Also, this may be a silly question, but is there a possibility that my face could not heal up properly and all this redness could be permanent?
Thank you for your support!